I hope you don't mind, but I would like an opportunity to answer your concerns. The description of your recent decrease in vision after being placed on IV then oral steroids
for optic neuritis associated with lyme disease is worrisome. IV and oral steroids have two common side effects in the eyes:
First, they can increase eye pressure, which you have already experienced. Typically, pressure must remain elevated for long periods in order to cause significant damage that would be noticeable to you as the patient. Glaucoma must be present for a long time before causing visual damage. In all likelyhood, the decreased vision you have recently noticed is not due to this increased pressure.
Second, steroids can lead to cataract formation. In my opinion, this is a more probable cause for the decreasing vision that you have recently noticed. There is only one solution to cataracts
and that is cataract surgery. This is the most common surgery done in the United States and the techniques are such that you would likely be able to undergo this procedure with low risk of complications given your current medical ailments.
In terms of your current pressure readings, the drops you are using would be expected to lower your pressure 30 to 35% of their current reading. These drops, together with Neptazane should lower the pressure to less than 20. Over time, the effect of the steroids should wane and you may be able to decrease the meds you are currently using to keep the pressure low. Even if you had not stopped the steroids and were required to continue their use indefinitely, it is better to use them to treat the lyme disease and deal with the side effect of the steroids as they develop. Lyme disease can be quite debilitating whereas the steroid side effects can be managed.
In terms of your past side effects with Azopt and Alphagan, it is uncommon to have such severe side effects from eye drop use. However, the most likely of these two to cause the effects you described is Azopt. Azopt is called a carbonic anhydrase inhibitor and theoretically can cause side effects like the ones you have described. This is probably the reason you were not given Diamox (acetazolamide) which is an oral carbonic anhydrase inhibitor which can also cause side effects like the ones you described. Instead you were given neptazane which is the other oral alternative to lower eye pressure.
I have not examined your eyes and therefore cannot see if you are suffering from cataracts. Only your eye doctor can evaluate this.
There is yet one more possible explanation for your decreased vision. This is optic atrophy secondary to the recent episode of optic neuritis. During optic neuritis, retinal cells that course to the brain via the optic nerve can die off. These cells do not regenerate leading to optic atrophy and permanent loss of vision. This could also be a contributing factor to the loss of vision. Once again this possibility can only be assessed by the ophthalmologist that is currently caring for your eyes.
I wish you the best of luck and hope that these answers have shed some light....